CHICAGO — Consumption of probiotics is associated with a reduced risk of antibiotic-associated diarrhea, a common adverse effect of antibiotic use, according to a review and meta-analysis of previous studies published in the May 9 issue of JAMA, the Journal of the American Medical Association.
"The use of antibiotics that disturb the gastrointestinal flora [microbes] is associated with clinical symptoms, such as diarrhea, which occurs in as many as 30% of patients," wrote Susanne Hempel of RAND Health. "Symptoms range from mild and self-limiting to severe, particularly in Clostridium difficile infections, and antibiotic-associated diarrhea is an important reason for nonadherence with antibiotic treatment."
Potentially, probiotics maintain or restore gut microecology (microbial ecology) during or after antibiotic treatment. "There is an increasing interest in probiotic interventions, and evidence for the effectiveness of probiotics in preventing or treating AAD is also increasing," Hempel said.
Across a patient population of almost 12,000 included in the meta-analysis, probiotic use was associated with a 42% lower risk of developing diarrhea compared with a control group not using probiotics. The result was consistent across a number of subgroup and sensitivity analyses.
The researchers note that there exists significant heterogeneity (differences across studies) in pooled results, and the evidence is insufficient to determine whether this association varies systematically by population, antibiotic characteristic or probiotic preparation.
"In summary, our review found sufficient evidence to conclude that adjunct probiotic administration is associated with a reduced risk of AAD. This generalized conclusion likely obscures heterogeneity in effectiveness among the patients, the antibiotics and the probiotic strains or blends," Hempel wrote. "Future studies should assess these factors and explicitly assess the possibility of adverse events to better refine our understanding of the use of probiotics to prevent AAD."